Viral TikTok “Benadryl Challenge“ Can Be Lethal, FDA Warns

TikTok has become very popular during the quarantine by offering a platform where creatives are able to make original or remade content videos. However, the level of traffic they receive on a day to day basis has put them at a disadvantage in quickly regulating dangerous content. ⠀⠀⠀⠀⠀⠀⠀⠀⠀

A new challenge posted on TikTok known as the “Benadryl challenge” encourages viewers to take large doses of diphenhydramine (Benadryl) to induce hallucinations. ⠀⠀⠀⠀⠀⠀⠀⠀⠀

The challenge, which was popularized in May, sent participating teens to the hospital and recently claimed the life of 15-year-old Chole Marie Phillips. With Tiktok’s popularity and the risk factor of this challenge, there is no surprise the FDA is now involved. ⠀⠀⠀⠀⠀⠀⠀⠀⠀

In a statement issued Thursday, The FDA said, “The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.”

“We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.” the statement continued.⠀⠀⠀⠀⠀⠀⠀⠀⠀

Benadryl

About BallerAlert

Check Also

Students Of Color Falling Behind In Math & Reading As A Result Of School Closures

When COVID-19 forced most schools in the country to go virtual, many students, particularly children …

Leave a Reply